Maryland, 2011

Hail and Damaging Winds in Maryland, May 26, 2011

May 26, 2011 · NWS LWX · 38 events in 2 counties and zones

A southerly flow between upper-level low pressure over the Midwest and upper-level high pressure over the Atlantic Ocean produced a warm and moist airmass over the region. A surface trough also remained overhead during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow between upper-level low pressure over the Midwest and upper-level high pressure over the Atlantic Ocean produced a warm and moist airmass over the region. A surface trough also remained overhead during this time. The instability from the airmass along with the surface trough triggered showers and thunderstorms. High amounts of instability along with strong winds aloft caused thunderstorms to become severe with large hail being the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 2:07 PM EST, 50 minutes earlier.

Area forecast discussion, May 26, 2:07 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT THU MAY 26 2011

.SYNOPSIS...

LOW PRESSURE OVER INDIANA WILL SLOWLY WEAKEN AS IT MOVES
NORTHEAST INTO FRIDAY. SUBTROPICAL AIR FROM HIGH PRESSURE OVER THE
WESTERN ATLANTIC WILL EXPAND WESTWARD INTO THE MID-ATLANTIC REGION
THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...

SEVERE THUNDERSTORM WATCH 381 IN EFFECT FOR OUR WESTERN FIVE COUNTIES
/ALLEGANY MD DOWN TO HIGHLAND VA/ UNTIL 01Z. AMPLE MOISTURE AND
INSTABILITY IS OUT THERE...QUESTION WAS WITH A FORCING MECHANISM.
THE GREATEST TERRAIN FORCING IS ALONG THE ALLEGHENY FRONT...WHERE
SCATTERED THUNDERSTORMS HAVE POPPED. ALSO...A BOUNDARY FROM
REMNANTS OF THE MORNING ACTIVITY FROM WV IS APPARENT ACROSS THE
NORTHERN SHEN VLY. A THUNDERSTORM HAS POPPED ALONG THE
CLARKE/JEFFERSON CO LINE. OTHER TCU ARE VISIBLE HERE AT LWX...A
WATCH FOR THE BLUE RIDGE AND WEST MAY BE NECESSARY HERE SHORTLY.
WITH BULK SHEAR IN EXCESS OF 40 KT WEST OF THE BLUE RIDGE...SUPER
CELLS ARE POSSIBLE...MAIN THREATS ARE DAMAGING WINDS AND LARGE
HAIL.

FARTHER EAST OF THE BLUE RIDGE...PRESENCE OF HIGH OFF THE COAST IS
MAINTAINING CAP ATTM. THERE IS A WEALTH OF INSTABILITY...AND WITH
70F DEWPOINTS PLENTY OF MOISTURE. NO WATCH EAST OF THE BLUE RIDGE IS
EXPECTED ATTM.

VORT LOBE LIFTING NORTH-NORTHEAST FROM ERN KY/WRN WV MAY PROVIDE
ADDITIONAL FORCING...THOUGH A GOOD AMOUNT OF EASTWARD PROPAGATION
WOULD HAVE TO TAKE PLACE FOR THAT WAVE TO AFFECT THE POTOMAC
HIGHLANDS.

THROUGH TONIGHT...WEAKENING LOW PRESSURE WILL TRACK NORTHEAST FROM
THE WRN OH VLY TO THE ERN GREAT LAKES. FORCING AHEAD OF THIS LOW
INTO THE WARM AND HUMID AIRMASS IN PLACE ACROSS THE MID ATLANTIC
ALLOWS FOR LIKELY POPS ACROSS THE POTOMAC HIGHLANDS WITH DECREASING
CHANCES TO THE EAST SINCE THE FORCING WILL REMAIN ALONG THE CENTRAL
APPALACHIANS INTO FRIDAY. FOCUSED POPS WEST OF THE BLUE RIDGE AFTER
MIDNIGHT GIVEN HIGH-RES GUIDANCE BRINGING ACTIVITY ACROSS THE
ALLEGHENY FRONT.

&&

.SHORT TERM /FRIDAY/...

FRIDAY AFTERNOON LOOKS TO HAVE CONVERGENCE FROM THE REMNANT BOUNDARY
THAT WILL BE DRIFTING EAST...ALONG WITH PEAK HEATING TO TRIGGERS
SHOWERS AND THUNDERSTORMS...WENT WITH LIKELIES FROM THE LEE OF THE
BLUE RIDGE AND WEST...CHANCES THRU THE BAY. A SLIGHT RISK FOR SEVERE
WX IS PROGGED AGAIN...DID NOT GO WITH SEVERE WORDING YET.

SLY FLOW AGAIN FRIDAY AND WITH MAX TEMPS IN THE UPPER 80S /LESS THAN
TODAY DUE TO MORE CLOUDS/. A BAY BREEZE COULD ALSO PROVIDE A FOCUS
FOR CONVECTIVE DEVELOPMENT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

AREA WL BE UNDER AN UNSTABLE AIR MASS FRI EVE. CAPES OVR 1000 PSBL
FRI EVE. WINDS FIELD NOT GREAT. THE NRN PART OF THE AREA IS IN A
SLT WATCH INTO FRI EVE. MOST LKLY THREATS WOULD BE STRAIGHT LN
WINDS AND HAIL.

AFTR THAT...MEM DAY WKND..THE UNOFFICIAL START OF SUMMER...WL
USHER IN AN OFFICAL TASTE OF SUMMERTIME WX. CONVECTIVE CHCS
DIMINISH...AFTN POP UP STORMS OVR THE MTNS ON SAT THE MAIN
PSBLTY..BUT AFTR THAT THE 594 RIDGE SHOULD KEEP ALL CONVCTN
SUPPRESSED FOR SUN AND MON. TUE FOR THAT MATTER AS WELL.

WHEN I WENT OUT TO TAKE AN OB EARLIER TDA IT WAS OBVIOUS THAT THE
AIR MASS IS CHANGING - 1ST TIME THIS YR I RECALL SEEING
SIGNIFICANT HZ IN THE AIR. AT 2 PM THE 3 MAJOR AIRPORTS WERE ALL
WITHIN A DEG OR TWO OF 90..WHICH HAS YET TO BE REACHED AT ANY SITE
SO FAR THIS YR. BUT IT LOOKS LK IT WL BE REACHED MON/TUE/WED AS
THE ABOVEMENTIONED RDG PARKS OVR THE ERN U.S.

A WK CD FNT IS PROGGED BY THE MDLS TO SLOWLY PUSH INTO THE MID
ATLC NEXT WED OR THU. BUT GIVEN THE HEAT WE'LL XPRNC ERLY IN THE
WK COMPOUNDED W/ THE FACT THAT THROUGHOUT THE YRS HERE MDLS HV
HAD TROUBLE W/ THE TIMING OF FNTS MULTI-DAYS IN ADVNC (IE - USUALLY
FROPAS ARE LATER IF AT ALL). DUE TO THIS I'M REFRAINING FM MORE
THAN SLT CHC POPS DURG THE MDL OF NEXT WK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...

A WEAK FRONT WILL CROSS THE CENTRAL APPALACHIANS AND INTO THE MID
ATLANTIC LATE TONIGHT THROUGH FRIDAY. SCATTERED LATE AFTERNOON/EARLY
EVENING ACTIVITY ALONG AND WEST OF THE BLUE RIDGE. MOST THUNDERSTORMS
WILL REMAIN NORTH/WEST OF THE BALTIMORE-WASHINGTON METRO AREA
UNTIL FRIDAY AFTERNOON. LARGE HAIL AND DAMAGING WINDS POSSIBLE
WITH ANY ACTIVITY THROUGH THE TAF PERIOD. SLY FLOW GUSTING TO
AROUND 20 KT THIS AFTERNOON AND FRIDAY AFTERNOON...10 KT OR LESS
OTHERWISE.

TSTMS PSBL FRI EVE..THEN HIGH PRES BUILDS OVR THE AREA FOR THE
HOLIDAY WKND. NO PROBS FORESEEN FOR AVIATION.

&&

.MARINE...

SLY FLOW CONTINUES THROUGH EARLY NEXT WEEK. SLY FLOW GUSTING TO
AROUND 20 KT OVER THE MD PORTION OF THE BAY...WITH GUSTS TO AROUND
20 KT EXPECTED LATER THIS AFTERNOON...SMALL CRAFT ADVISORY IN AFFECT
FOR ALL WATERS UNTIL 6PM...FOR THE MAIN STEM OF THE CHESAPEAKE BAY
THEN UNTIL 5 AM.

SLY CHANNELING AGAIN TOMORROW WARRANTS ANOTHER SCA FOR THE MAIN STEM
OF THE MD BAY...NOON TO 8PM.

HOT HIGH PRES TO MOVE OVER THE WATERS FOR THE HOLIDAY WKND. WINDS
XPCTD TO RMN BLO SCA LVLS FRI NGT AND RIGHT THRU MEM DAY WKND.
NEXT PTNL FOR A FRONTAL PASSAGE NOW UNTIL NEXT WED.

&&

.TIDES/COASTAL FLOODING...

WITH A PROLONGED PERIOD OF SOUTHERLY WINDS...EXPECT WATER LEVELS
TO INCREASE TO AROUND 1.5 FT FOR THE HIGH TIDE CYCLE TONIGHT WHICH
IS PREFERRED ASTRONOMICALLY.

SLY FLOW CONTINUES THROUGH THE WEEKEND AND A NEW MOON IS APPROACHING
/JUNE 1/. THEREFORE...WATER LEVELS WILL REMAIN ELEVATED...WITH THE
POTENTIAL FOR FURTHER MINOR COASTAL FLOODING THROUGH THE HOLIDAY
WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT FRIDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT FRIDAY FOR MDZ007-011-
     013-014-016>018.
VA...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT FRIDAY FOR VAZ052>055-
     057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR ANZ531>534-537-
     539>541-543.
     SMALL CRAFT ADVISORY FROM NOON TO 9 PM EDT FRIDAY FOR
     ANZ531>534-537-539>541-543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ530-
     535-536-538-542.

&&

PRODUCTS...BAJ/WOODY!
Hazardous weather outlook, May 26, 12:48 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 PM EDT THU MAY 26 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
148 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR COASTAL FLOODING IS EXPECTED AT THE MOST SENSITIVE SITES
AROUND HIGH TIDE THROUGH TONIGHT ALONG THE TIDAL POTOMAC RIVER
AND WESTERN SHORE OF THE CHESAPEAKE BAY. SEE /WBCCFWLWX/ FOR
FURTHER DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY THIS AFTERNOON...AND FOR THE MAIN STEM OF
THE MD BAY INTO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT CONDITIONS WILL CONTINUE FOR PORTIONS OF THE TIDAL
POTOMAC AND MARYLAND CHESAPEAKE BAY ON FRIDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY. A FEW
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS.

THE THREAT FOR MINOR COASTAL FLOODING ACROSS THE TIDAL POTOMAC AND
WESTERN SHORE OF THE CHESAPEAKE BAY CONTINUES THROUGH THIS WEEKEND.

HEAT INDICES MAY APPROACH 100 DEGREES MONDAY AND TUESDAY IN THE
BALTIMORE-WASHINGTON METRO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT...BUT ACTIVATION
WILL BE POSSIBLE ON FRIDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
148 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ALLEGANY
HIGHLANDS UNTIL 9 PM THIS EVENING. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN
THIS AFTERNOON AND EARLY EVENING AND MOVE EASTWARD. SOME OF THESE
STORMS COULD BECOME SEVERE PRODUCING DAMAGING WIND GUSTS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY. A FEW
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT IN THE ALLEGANY HIGHLANDS. PLEASE
RELAY ANY REPORTS OF STRONG WINDS...LARGE HAIL...OR DOWNED TREES
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 26, 1:47 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT THU MAY 26 2011

MDZ003-004-VAZ042-WVZ053-261915-
WASHINGTON MD-FREDERICK MD-LOUDOUN VA-JEFFERSON WV-
247 PM EDT THU MAY 26 2011

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...FREDERICK...LOUDOUN AND
JEFFERSON COUNTIES...

AT 247 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF HILLSBORO...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE NEERSVILLE...BRUNSWICK AND POINT OF ROCKS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3947 7758 3927 7739 3914 7780 3927 7789
TIME...MOT...LOC 1847Z 237DEG 20KT 3922 7776

BJL
Special weather statement, May 26, 1:50 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT THU MAY 26 2011

WVZ501>504-261915-
WESTERN GRANT WV-EASTERN GRANT WV-WESTERN MINERAL WV-
EASTERN MINERAL WV-
250 PM EDT THU MAY 26 2011

...STRONG THUNDERSTORM TO AFFECT WESTERN GRANT...EASTERN GRANT...
WESTERN MINERAL AND EASTERN MINERAL COUNTIES...

AT 251 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHEAST OF WILSONIA...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BAYARD.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3930 7934 3931 7930 3936 7925 3937 7922
      3943 7913 3928 7895 3910 7935 3915 7934
      3919 7930 3921 7931 3920 7938 3918 7945
      3919 7949
TIME...MOT...LOC 1851Z 233DEG 24KT 3916 7936

BJL
Special weather statement, May 26, 2:22 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT THU MAY 26 2011

WVZ501>504-261945-
WESTERN GRANT WV-EASTERN GRANT WV-WESTERN MINERAL WV-
EASTERN MINERAL WV-
322 PM EDT THU MAY 26 2011

...STRONG THUNDERSTORM TO AFFECT WESTERN GRANT...EASTERN GRANT...
WESTERN MINERAL AND EASTERN MINERAL COUNTIES...

AT 322 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF BISMARCK...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BISMARCK...MOUNT STORM...MOUNT PISGAH AND
SCHERR.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3939 7919 3926 7902 3907 7930 3910 7936
      3913 7934 3915 7934 3919 7930 3921 7931
      3920 7938 3919 7939 3919 7946
TIME...MOT...LOC 1922Z 220DEG 22KT 3914 7935

BJL

The radar

The Sterling radar (KLWX), 137 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

36 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Allegany

When
May 26, 2:57 PM EST
Where
Allegany County, 0.82 mi SSE of Mc Coole
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -78.963

Hail up to the size of quarters was reported near McCoole.

Hail, Allegany

When
May 26, 3:00 PM EST
Where
Allegany County, 0.66 mi NNW of Mc Coole
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.459, -78.975

Hail up to the size of ping pong balls was reported just north of Keyser.

Hail, Allegany

When
May 26, 3:02 PM EST
Where
Allegany County, 0.96 mi SW of Dawson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.471, -78.963

Quarter sized hail was reported near McCoole.

Hail, Allegany

When
May 26, 3:19 PM EST
Where
Allegany County, 0.64 mi NNW of Evitts Creek
Measured
1.25 in hail
Reported by
Public
Coordinates
39.638, -78.757

Half dollar sized hail was reported near Cumberland.

Hail, Allegany

When
May 26, 3:20 PM EST
Where
Allegany County, 1.33 mi E of Cumberland
Measured
1.25 in hail
Reported by
Public
Coordinates
39.651, -78.745

Half dollar sized hail was reported near Cumberland.

Hail, Allegany

When
May 26, 3:30 PM EST
Where
Allegany County, 0.37 mi SSE of Spring Gap
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.565, -78.717

Hail up to the size of half dollars was reported at Spring Gap.

Hail, Allegany

When
May 26, 3:32 PM EST
Where
Allegany County, 0.37 mi SSE of Spring Gap
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.565, -78.717

Quarter sized hail was estimated at Spring Gap.

Hail, Allegany

When
May 26, 3:33 PM EST
Where
Allegany County, 0.33 mi SW of Pinto
Measured
1 in hail
Reported by
Public
Coordinates
39.566, -78.854

Quarter sized hail was reported near Pinto.

Thunderstorm Wind, Allegany

When
May 26, 3:33 PM EST
Where
Allegany County, 0.74 mi SE of Oldtown
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
39.541, -78.612

Multiple trees were down in Oldtown.

Hail, Allegany

When
May 26, 3:35 PM EST
Where
Allegany County, 0.73 mi NNE of Luke
Measured
1 in hail
Reported by
Public
Coordinates
39.489, -79.043

Quarter sized hail was reported at Westernport.

Hail, Allegany

When
May 26, 3:42 PM EST
Where
Allegany County, 2.76 mi E of Ridgeley
Measured
1 in hail
Reported by
Public
Coordinates
39.633, -78.598

Quarter sized hail was reported near Pumpkin Center.

Hail, Allegany

When
May 26, 3:50 PM EST
Where
Allegany County, 4.24 mi ESE of Flintstone
Measured
1.25 in hail
Reported by
Public
Coordinates
39.677, -78.496

Half dollar sized hail was reported near Flintstone.

Hail, Allegany

When
May 26, 3:50 PM EST
Where
Allegany County, 3.54 mi E of Flintstone
Measured
1 in hail
Reported by
Public
Coordinates
39.693, -78.504

Quarter sized hail was reported near Flintstone.

Hail, Allegany

When
May 26, 3:55 PM EST
Where
Allegany County, 1.25 mi WNW of Little Orleans
Measured
1.75 in hail
Reported by
Public
Coordinates
39.638, -78.401

Golf ball sized hail was reported near Flintstone.

Hail, Allegany

When
May 26, 3:55 PM EST
Where
Allegany County, 1.25 mi WNW of Little Orleans
Measured
2.75 in hail
Reported by
Public
Coordinates
39.638, -78.401

Baseball sized hail was reported near Little Orleans.

Hail, Allegany

When
May 26, 3:55 PM EST
Where
Allegany County, 4.42 mi WSW of Piney Grove
Measured
1 in hail
Reported by
Public
Coordinates
39.678, -78.458

Quarter sized hail was reported near Little Orleans.

Hail, Allegany

When
May 26, 3:57 PM EST
Where
Allegany County, 1.91 mi SSE of Piney Grove
Measured
2.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.673, -78.372

Hail up to 2.25 inches in diameter was reported near Bellegrove. Hail caused minor roof damage along with broken windows.

Hail, Allegany

When
May 26, 3:57 PM EST
Where
Allegany County, 1.46 mi NNE of Little Orleans
Measured
2.25 in hail
Reported by
Public
Coordinates
39.650, -78.371

Hail up to 2.25 inches in diameter was reported near Little Orleans.

Hail, Allegany

When
May 26, 3:58 PM EST
Where
Allegany County, 1.35 mi SSW of Piney Grove
Measured
2.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
39.682, -78.390

Tennis ball sized hail covered a patio and produced minor roof damage near Bellegrove.

Hail, Allegany

When
May 26, 3:58 PM EST
Where
Allegany County, 1.14 mi SSE of Piney Grove
Measured
2 in hail
Reported by
Public
Coordinates
39.684, -78.375

Hail up to 2.00 inches in diameter was reported near Bellegrove.

Hail, Allegany

When
May 26, 3:58 PM EST
Where
Allegany County, 2.92 mi W of Piney Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
39.692, -78.434

Half dollar sized hail was reported near Bellegrove.

Hail, Allegany

When
May 26, 3:58 PM EST
Where
Allegany County, 2.45 mi W of Piney Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
39.703, -78.426

Half dollar sized hail was reported near Bellegrove.

Hail, Allegany

When
May 26, 3:59 PM EST
Where
Allegany County, 2.73 mi SSW of Belle Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
39.665, -78.354

Half dollar sized hail was reported near Bellegrove.

Hail, Allegany

When
May 26, 4:00 PM EST
Where
Allegany County, 2.4 mi SSE of Piney Grove
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.666, -78.371

Hail up to 2.00 inches in diameter was reported near Little Orleans. Hail caused dents in vehicles.

Hail, Allegany

When
May 26, 4:01 PM EST
Where
Allegany County, 0.37 mi W of Piney Grove
Measured
1.5 in hail
Reported by
Public
Coordinates
39.700, -78.387

Hail up to the size of ping pong balls was reported about three miles west of Bellegrove.

Hail, Allegany

When
May 26, 4:02 PM EST
Where
Allegany County, 1.23 mi NW of Piney Grove
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
39.712, -78.397

Hail up to two inches in diameter was reported near Bellegrove. Hail caused dents in cars.

Hail, Allegany

When
May 26, 4:02 PM EST
Where
Allegany County, 0.97 mi W of Belle Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
39.702, -78.348

Hail up to the size of golf balls was reported near Bellegrove.

Hail, Allegany

When
May 26, 4:02 PM EST
Where
Allegany County, 0.51 mi SSW of Belle Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
39.693, -78.333

Hail up to the size of golf balls was reported near Bellegrove.

Hail, Allegany

When
May 26, 4:03 PM EST
Where
Allegany County, 0.26 mi NW of Belle Grove
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
39.703, -78.333

Hail up to two inches in diameter was reported near Bellegrove. The large hail was responsible for four broken windows along with damage to vehicles.

Hail, Allegany

When
May 26, 4:03 PM EST
Where
Allegany County, 1.37 mi WSW of Belle Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
39.691, -78.353

Hail up to the size of golf balls was reported near Bellegrove.

Hail, Allegany

When
May 26, 4:03 PM EST
Where
Allegany County, 2.39 mi E of Ridgeley
Measured
1.75 in hail
Reported by
Public
Coordinates
39.630, -78.605

Golf ball sized hail was reported near North Branch.

Thunderstorm Wind, Allegany

When
May 26, 4:03 PM EST
Where
Allegany County, 0.26 mi NW of Belle Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.703, -78.333

A tree six inches in diameter was down due to thunderstorm winds.

Hail, Allegany

When
May 26, 4:04 PM EST
Where
Allegany County, 1.18 mi NW of Belle Grove
Measured
2 in hail
Reported by
Public
Coordinates
39.710, -78.348

Hail up to two inches in diameter was reported near Bellegrove.

Hail, Washington

When
May 26, 4:05 PM EST
Where
Washington County, 0.66 mi NW of Forest Park
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.708, -78.308

Hail up to the size of baseballs was reported near Forest Park.

Hail, Washington

When
May 26, 4:15 PM EST
Where
Washington County, Hancock
Measured
1.75 in hail
Reported by
Unknown
Coordinates
39.700, -78.180

Golf ball sized hail was reported in Hancock.

Hail, Washington

When
May 26, 4:25 PM EST
Where
Washington County, 2.48 mi N of Indian Spgs
Measured
1 in hail
Reported by
Public
Coordinates
39.686, -77.994

Quarter sized hail was reported near Pecktonville.

Hail, Washington

When
May 26, 4:25 PM EST
Where
Washington County, 1.77 mi NNE of Indian Spgs
Measured
1 in hail
Reported by
Public
Coordinates
39.675, -77.990

Quarter sized hail was reported near Pecktonville.

Hail, Allegany

When
May 26, 4:33 PM EST
Where
Allegany County, 0.26 mi W of Oldtown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.550, -78.625

Golf ball sized hail was reported near Oldtown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311935, 311933, 311936, 312321, 312328, 312304, 312309, 312303, 312736, 312330, 312363, 312334, 312338, 312352, 312434, 312446, 312440, 312444, 312435, 312442, 312449, 312450, 312447, 312445, 312235, 312232, 312237, 312238, 312233, 312236, 312451, 312737, 312239, 312240, 312297, 312299, 312301, 312302.